Adderall Overdose: Signs | Symptoms | Treatment

Published on

Adderall overdose most commonly occurs when the drug is combined with other substances. Treatment for Adderall overdose involves stabilizing the person and helping them find care for Adderall substance abuse and addiction issues.

Adderall Overdose Signs And Treatment

Though drugs such as opioids and methamphetamines are more prominent in the news headlines, Adderall abuse is surprisingly widespread and can be dangerous to a person’s health.

Adderall is a Schedule II drug, which means it is used medicinally but has a high potential for abuse. It’s prescribed for patients who have ADHD, or attention-deficit/hyperactivity disorder. It’s also prescribed for narcolepsy, a disorder where a person is lethargic or sleepy all day long and can fall asleep uncontrollably.

Adderall is a combination of amphetamine and dextroamphetamine, which are both stimulants. These stimulants increase the activity of neurotransmitters called dopamine, norepinephrine, and serotonin. Neurotransmitters are chemicals that send and receive signals between the nerves.

Though Adderall is a stimulant, it has the paradoxical effect of calming a person with ADHD. It also dispels brain fog and enhances the patient’s focus. Because there is a high risk of dependency when taking Adderall, doctors prescribe the lowest dose that can still help their patient’s symptoms.

This is about 5 to 60 milligrams a day. Adderall comes in pill form, but people who abuse it crush the pills and snort them or dissolve them in water and inject them.

Because Adderall does increase mental clarity and focus, people often take it to help them study, especially if they are staying up late to cram for exams. Because of this, it is commonly known as a “study drug.”

Others use Adderall to help them lose weight, to reduce the stress of their job, or to enhance their athletic performance. Adolescents and young adults are most at risk for becoming addicted to and overdosing on Adderall. People who are already suffering from substance abuse issues are also at risk for abusing Adderall.

How Adderall Abuse Leads To Overdose

Overdosing on Adderall is actually rare, but it can happen if the person takes too much of the drug and especially if a person mixes Adderall with other drugs of abuse. Fortunately, it is somewhat difficult to take too much of the drug.

A person who weighs about 150 pounds will need to take about 1400 mg of Adderall in a short amount of time to overdose. This means that a person who has been prescribed a daily 10 mg pill will need to take 140 pills to suffer a fatal overdose.

Because Adderall is a stimulant, too much of it can send the body into overdrive. Overdose symptoms include increased body temperature that leads to dangerously high fever, convulsions, unconsciousness, and irregular heartbeat.

Factors That Affect An Adderall Overdose

The lethal dosage of Adderall can be lower if the person is taking other illicit drugs, medications for other disorders, or alcohol. Other medications can make Adderall either less effective or worsen any side effects. These include drugs such as blood pressure and heartburn medications, blood thinners, decongestants, opioids, or medicines taken to prevent seizures.

Find the right treatment program for Adderall abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Adderall Overdose Signs And Symptoms

Since Adderall is a stimulant, taking too much of it will largely cause functions in the central nervous system to speed up, which increases vital functions, like heart and breathing rates, to dangerous levels. The following are common signs and symptoms of Adderall overdose:

Physical Signs

Physical Adderall overdose signs are:

  • nausea and vomiting
  • stomach pain
  • headache
  • fainting
  • chest pain
  • fever of at least 102.7 degrees Fahrenheit
  • tremors
  • heart attack
  • rapid breathing
  • seizures
  • stroke
  • sudden death

Psychological Symptoms

Psychosis is one of the psychological Adderall overdose symptoms. The patient hallucinates, or sees, feels, or hears things that aren’t real. They may also become delusional, which means they believe things that aren’t real.

Behavioral Symptoms

A person who has overdosed on Adderall may become very agitated or hyperactive. They may not be able to sit still and may also suffer panic attacks.

What To Do For An Adderall Overdose

Because a person overdosing on Adderall may also be abusing other drugs at the same time, it’s important to seek medical care for them and keep them calm and safe until help arrives. The following are steps to take if someone you know is experiencing Adderall overdose:

Seek Emergency Medical Care

First, if an overdose is suspected, the person or someone near them needs to call 911 and then call the poison control center or a doctor.

The helper or the patient, if they are able to, should tell the medical team their age, how much Adderall they took and when they took it, whether it was prescribed or taken recreationally, and if the patient took any other type of medication or drank alcohol at the same time they took the Adderall.

Help Stabilize And Keep The Person Calm

The patient should not be made to vomit or sleep off the drug overdose but should be kept calm. Ideally, they should be placed in a quiet place and kept cool. The helper can do this with ice packs, fans, or cool mists until the emergency medical team arrives.

*Disclaimer: this article does not constitute a replacement for sound medical advice and should not be used in lieu of seeking medical care for someone who is suspected of experiencing an overdose. If you or your loved one are experiencing overdose symptoms, it’s important to seek emergency help right away.

Treatment For Overdose Of Adderall

Unlike with opioids, there is no overdose-reversal drug for Adderall overdose symptoms that the patient can carry with them. Once the patient is given over to medical professionals, Adderall overdose treatment includes giving the patient activated charcoal or pumping their stomach to remove the drug. Other treatments are intravenous phentolamine or dopamine to treat any uncontrolled high blood pressure and benzodiazepines to treat seizures and psychosis.

Another Adderall overdose treatment is to give the patient benzodiazepines to treat central nervous system toxicity and any cardiovascular problems. The patient is given nitrates to ease chest pain if they have it.

After a person is stable, it’s important to seek follow-up care for Adderall addiction to ensure they don’t experience future overdoses. Overdose on Adderall may be a rare occurrence, but it can be dangerous to a person’s health and should be taken seriously. The best way to do this is to seek help for the underlying problem: addiction.

For more information on Adderall addiction treatment programs, contact an addiction treatment specialist today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400